Leveron&Nexovas
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 1255  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
    Article in PDF (557 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References

 Article Access Statistics
    Viewed799    
    Printed18    
    Emailed0    
    PDF Downloaded34    
    Comments [Add]    

Recommend this journal

 


 
Table of Contents    
LETTER TO EDITOR
Year : 2021  |  Volume : 69  |  Issue : 6  |  Page : 1869

Cerebellar Ataxia in Epilepsy Patient with Normal Serum Phenytoin Levels? Suspect Hyperammonemia


Department of Neurology, Dr RML Hospital, Delhi, India

Date of Submission04-Nov-2019
Date of Decision14-Jul-2020
Date of Acceptance14-Aug-2020
Date of Web Publication23-Dec-2021

Correspondence Address:
Dr. Abhishek Juneja
A-15, Old Quarters, Ramesh Nagar, New Delhi - 110 015
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.333518

Rights and Permissions



How to cite this article:
Juneja A, Anand KS. Cerebellar Ataxia in Epilepsy Patient with Normal Serum Phenytoin Levels? Suspect Hyperammonemia. Neurol India 2021;69:1869

How to cite this URL:
Juneja A, Anand KS. Cerebellar Ataxia in Epilepsy Patient with Normal Serum Phenytoin Levels? Suspect Hyperammonemia. Neurol India [serial online] 2021 [cited 2022 Jun 26];69:1869. Available from: https://www.neurologyindia.com/text.asp?2021/69/6/1869/333518




Dear Sir,

We report a case of 46-year-old male patient with complaints of behavioral abnormality for two weeks and imbalance while walking with repeated falls for the last 3–4 days. Patient was a known case of primary generalized epilepsy on multiple antiepileptic drugs (AEDs) including Sodium Valproate (1500 mg/day), Levetiracetam (1000 mg/day), Phenytoin (300 mg/day) and Clobazam (10 mg/day). Patient was sleepy through the day and lost interest in surrounding activities. He developed imbalance while walking with spontaneous falls on walking unassisted. On neurological examination, patient had scanning speech, flapping tremors in bilateral hands, and defective coordination in bilateral upper and lower limbs. He had broad base drunken gait with swaying to either side while walking. Rest of the neurological examination was unremarkable. His routine blood investigations were normal including liver function tests. Plasma valproate (68.6 mg/L; normal range 50-100 mg/L), and phenytoin (14.8 mg/L; normal range 10-20 mg/L) levels were within normal limits. Serum ammonia was high – 326 umol/L (<50 umol/L). Screening tests for urea cycle disorders were negative. In view of high serum ammonia level, valproate was withheld keeping a diagnosis of valproate induced hyperammonemic encephalopathy (VHE). Patient gradually improved over next few days. Serum ammonia levels declined to <50 μmol/L over next 1 week.

Valproate induced hyperammonemic encephalopathy (VHE) typically presents as lethargy followed by impaired consciousness. Serum ammonia is elevated without producing any symptoms in 16-52% of patients on valproate therapy.[1] Serum valproate levels and liver function tests are generally within normal range in VHE.[2]

Elimination of ammonia in body takes place by urea cycle. The rate-limiting step is mediated by carbamylphosphate synthetase 1 (CPS1). CPS1 in turn is activated by N-acetylglutamate. Metabolites generated during valproate metabolism in the body inhibit N-acetylglutamate synthetase. This leads to depletion of N-acetylglutamate causing inhibition of CPS1 and decreased clearance of ammonia.[3] Other mechanisms have also been proposed including reduction of hepatic carnitine levels by valproate resulting in reduced levels of acetyl Co-A, disruption of urea cycle and ammonia accumulation.[4]

Withholding valproate is the main treatment of VHE. L-carnitine replacement is sometimes used. VHE presenting as cerebellar ataxia is extremely rare. It should be considered as a possible diagnosis in a case of diffuse cerebellar ataxia in a patient on valproate therapy. Early diagnosis and prompt drug withdrawal can prevent fatal complications in this completely reversible condition.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Federico P, Alqahanti S, Myers RP. Possible new clinical sign of hyperammonemia. CMAJ 2008;178:326.  Back to cited text no. 1
    
2.
Wadzinski J, Franks R, Roane D, Bayard M. Valproate-associated hyperammonemic encephalopathy. J Am Board Fam Med 2007;20:499-502.  Back to cited text no. 2
    
3.
Silva MF, Aires CC, Luis PB. Valproic acid metabolism and its effects on mitochondrial fatty acid oxidation: A review. J Inherit Metab Dis 2008;31:205-16.  Back to cited text no. 3
    
4.
Rath A, Naryana TJ, Chowdhary GV, Murthy JM. Valproate-induced hyperammonemic encephalopathy with normal liver function. Neurol India 2005;53:226-8.  Back to cited text no. 4
[PUBMED]  [Full text]  




 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow